Indiana, 2012

Damaging Winds and Heavy Rain in Indiana, June 16, 2012

June 16, 2012 · NWS LMK · 3 events in 1 county or zone

Isolated slow moving thunderstorms developed across southern Indiana during the evening of June 16th. The strongest storm brought several reports of wind damage and heavy rain near Henryville in Clark County, Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Isolated slow moving thunderstorms developed across southern Indiana during the evening of June 16th. The strongest storm brought several reports of wind damage and heavy rain near Henryville in Clark County, Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 16, 2:12 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 16, 2:12 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
312 PM EDT SAT JUN 16 2012

.Short Term (Tonight - Sunday Night)...
Issued at 306 PM EDT Sat June 16 2012

The chance for precipitation will remain the main challenge through
the short term period. This afternoon, multiple boundaries can be
seen on satellite and radar images. The most notable one is the
outflow boundary from this morning's convection. It is currently
stretched from Washington county in southern Indiana to Taylor
county in central Kentucky. Showers and thunderstorms should
continue to fire along this boundary this afternoon. However,
isolated to scattered storms could develop almost anywhere in the
unstable atmosphere.

The convection from this afternoon should wane after sunset. Will
dry out the forecast from 03-06Z. A weakening boundary from
convection firing across Missouri and Iowa this afternoon will move
into the area late tonight from the west. The most recent mesoscale
models suggest much of the convection with this system will have
dissipated by the time it reaches the forecast area. Another round
of storms then looks to develop in the afternoon across the northern
half of the forecast area as the cold front drops down from the
north. A few strong storms may develop tomorrow afternoon with gusty
winds and small hail. This convection may depend on cloud cover and
how widespread the morning showers and thunderstorms are, however.
Precipitation should move out Sunday night.

Temperatures will remain on the warm side through the short term.
Lows tonight and tomorrow night will be in the mid 60s to around 70.
Highs tomorrow will be in the mid to upper 80s. The coverage of
precipitation will likely have an effect on high temperatures
tomorrow, however.

.Long Term (Monday - Saturday)...
Issued at 300 PM EDT Sat Jun 16 2012

Monday through Wednesday...

At the start of the forecast period, all models agree that heights
aloft will build quickly resulting in the re-emergence of a large
dome of high pressure aloft across the Ohio Valley to mid Atlantic
states. Resulting warming aloft will suppress any convective storm
development, leaving a clear to partly cloudy sky with increasing
heat during the day. Afternoon highs Monday will be in the upper 80s
and lower 90s, with 90 to 95 Tuesday and Wednesday afternoons. By
Wednesday afternoon, an isolated thunderstorm or two could occur
over our eastern forecast area with slight moistening in the
atmosphere, but will keep forecast dry for now.

Thursday through Saturday...

The upper high will lose its grip on the Ohio Valley during this
period with upper heights lowering resulting in a little cooling
aloft. Models also suggest some moistening in the atmosphere around
back side of upper high. This should lead to at least isolated or
perhaps scattered thunderstorms on Thursday, mainly over eastern
half of forecast area, much of it diurnal in nature from morning
into the evening Thursday.

The retreating and weakening ridge will be replaced by increasing
westerly flow aloft as a strong shortwave progresses across the
north-central Plains and Upper Mississippi Valley. This system will
drive a cold front southeastward into the Ohio Valley Thursday night
and Friday. The front should have plentiful moisture and instability
to work with, so scattered to perhaps numerous thunderstorms should
occur along and ahead of the front on Friday. The front should push
through much of central Kentucky late Friday and Saturday. How far
south the front gets before stalling or washing out will be a
function of the strength of the parent shortwave as it progresses
eastward to our north. The strength of this system is tenuous at
this time, with some model discrepancy. This will also affect the
amount of post-frontal cooling next Saturday, with at least our
northern and eastern forecast area holding in the lower to mid 80s
for highs.

&&

.Aviation (18Z TAF Issuance)...
Issued at 105 PM EDT Sun Jun 16 2012

The main challenge this TAF period is the chances for precipitation
this afternoon and again late tonight into tomorrow morning. There
are some showers in the vicinity of LEX and SDF currently. At SDF
the air is fairly worked over, so it may be hard for any
thunderstorms to develop. The convection heading for LEX weakened as
well. For now, will keep VCSH in the TAFs for these sites, but will
watch closely for any thunderstorms. The chance for storms looks to
be even lower at BWG so will keep it dry for this afternoon.

Overnight a trough will approach and cross the region with a cold
front nearing tomorrow. Will insert VCSH once again for this time
period. Confidence for this system is too low and it is too far in
the future to include VCTS as the models are having a hard time even
with the ongoing precipitation.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Short Term.......EER
Long Term........TWF
Aviation.........EER
Hazardous weather outlook, Jun 16, 2:36 PM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
336 PM EDT SAT JUN 16 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-171945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
336 PM EDT SAT JUN 16 2012 /236 PM CDT SAT JUN 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE
AFTERNOON AND INTO THIS EVENING IN THE WARM AND UNSTABLE
ATMOSPHERE. THESE SHOULD DIMINISH AROUND SUNSET. MORE
THUNDERSTORMS MAY MOVE IN LATE TONIGHT FROM THE WEST. ANY STORM
THAT DEVELOPS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COMPLEX OF STORMS IS FORECAST TO CROSS THE AREA SUNDAY SOUTH OF A COLD
FRONT PASSING TO OUR NORTH. SCATTERED THUNDERSTORMS ARE EXPECTED
ON AND OFF THROUGHOUT THE DAY TAPERING OFF SUNDAY EVENING. THE
MAIN THREATS WITH THESE STORMS WILL BE HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING. SOME OF THE STORMS SUNDAY AFTERNOON MAY BECOME
STRONG WITH GUSTY WINDS AND SMALL HAIL.

ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN OVER PARTS OF CENTRAL
KENTUCKY THURSDAY IN THE HEAT OF DAY. A BETTER CHANCE OF
THUNDERSTORMS WILL OCCUR FRIDAY AS A COLD FRONT APPROACHES FROM
THE NORTHWEST. THOSE STORMS MAY BE ACCOMPANIED BY GUSTY
WINDS...HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

EER/TWF

In the hours before

Special weather statement, Jun 16, 3:50 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
450 PM EDT SAT JUN 16 2012

KYC029-162120-
BULLITT KY-
450 PM EDT SAT JUN 16 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 40 MPH WINDS...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF SHEPHERDSVILLE  THIS STORM
WAS NEARLY STATIONARY.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...HALF INCH
HAIL...AND GUSTY WINDS OF AROUND 35 TO 45 MPH...ARE EXPECTED WITH
THIS STORM.

* THIS STORM WILL ALSO IMPACT...

  MAINLY RURAL AREAS OF CENTRAL BULLITT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3808 8559 3800 8555 3795 8567 3805 8571
TIME...MOT...LOC 2050Z 227DEG 1KT 3802 8563

SCHOETTMER
Special weather statement, Jun 16, 4:26 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
526 PM EDT SAT JUN 16 2012

KYC111-211-162155-
JEFFERSON KY-SHELBY KY-
526 PM EDT SAT JUN 16 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
30 TO 40 MPH WINDS...

AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
COMPLEX OF STRONG THUNDERSTORMS NEAR JEFFERSONTOWN...AND MOVING
NORTHEAST AT 15 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND GUSTY
WINDS OF AROUND 30 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  JEFFERSONTOWN...
  ANCHORAGE...
  MIDDLETOWN...
  FISHERVILLE...
  L S PARK...
  CONNER...
  SIMPSONVILLE AND FINCHVILLE...

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
12 AND 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3816 8525 3813 8537 3815 8542 3813 8543
      3811 8544 3809 8552 3824 8564 3830 8548
      3829 8546 3830 8545 3830 8544
TIME...MOT...LOC 2125Z 241DEG 12KT 3819 8549

SCHOETTMER

The radar

The Louisville radar (KLVX), 65 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Clark

When
June 16, 4:40 PM EST to 6:00 PM EST
Where
Clark County, 1.52 mi ENE of Henryville
Reported by
Storm Chaser
Coordinates
38.538, -85.744

A spotter just east of Henryville who reported damaging winds at 640 pm EDT also measured 2.8 inches of rain that fell in an 80 minute period ending at 7 pm EDT.

Thunderstorm Wind, Clark

When
June 16, 5:28 PM EST
Where
Clark County, 1.1 mi ENE of Henryville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.539, -85.753

The local broadcast media relayed a report of an outdoor storage building in Henryville that was thrown into a neighbor's yard. At around the same time, a spotter reported a large limb down around 2 miles east of Henryville.

Thunderstorm Wind, Clark

When
June 16, 5:40 PM EST
Where
Clark County, 1.66 mi ENE of Henryville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.539, -85.742

Local media relayed a report of an estimated 60 mph wind gust from a spotter just east of Henryville. He reported several large limbs down.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377949, 377945, 377946.